Heparin Overdose

Medical Review

Written by: Dr. Von Chiao Wen Doctor of Medicine (MD), N.I. Pirogov Russian National Research Medical University
Reviewed by: Dr. Lee Chin Meng Doctor of Medicine (MD), Manipal Academy of Higher Education (MAHE)

Overview of Heparin Overdose

Heparin overdose is a condition where there is too much heparin in the blood and the body is unable to inhibit excessive bleeding. Heparin is an anticoagulant and prevents clotting. Overdose of heparin may result in quick life-threatening blood loss conditions.

Signs and Symptoms of Heparin Overdose

Nosebleeds, Coffee ground coloured vomit, Black tarry stools, Blood in stools and vomit, Blood in urine, Easy bruising, Coughing out blood, Unusually longer and heavier periods, Dark and bluish skin at hands and feet, Petechiae

Common Causes of Heparin Overdose

Accidental consumption of heparin more than the prescribed amount, Inaccurate coagulation test, Lack of monitoring, Taking other types of anticoagulant, Hemodialysis

Risk Factors of Heparin Overdose

Accidental consumption of heparin more than the prescribed amount, Inaccurate coagulation test, Lack of monitoring, Taking other types of anticoagulant, Hemodialysis

Investigation Techniques for Heparin Overdose

Physical examination, Full blood count, International Normalized Ratio (INR), Bleeding and clotting time, Liver function test, Renal function test, Urinalysis, Occult stool test, Ultrasound, CT scan

Treatment and Prevention of Heparin Overdose

Discontinue heparin intake immediately, Protamine sulphate, Consume prescribed dose by a doctor, Clinical monitoring on liver and kidney functions

Available Heparin Overdose Medicines

No medicines currently available for this condition.

Confirm Action
×

Are you sure?

×